ED visits associated with OTC pediatric cough cold medicines in children decline

Published on November 12, 2013 at 4:02 AM · No Comments

A new study, "Cough and Cold Medication Adverse Events After Market Withdrawal and Labeling Revision," shows that emergency department visits associated with over-the-counter (OTC) pediatric cough cold medicines in children age 3 and younger have declined following voluntary industry labeling initiatives specifically designed to improve safe use in this age. Conducted by researchers at the Centers for Disease Control and Prevention (CDC) and published today in the journal "Pediatrics," the study notes that unsupervised ingestions - curious young children getting in to medicines that were left within reach - drove the vast majority of the few adverse events in young children.

Manufacturers voluntarily withdrew OTC infant cough and cold medications in 2007 to curtail unsupervised ingestions in this young population. A year later, in conversation with the Food and Drug Administration (FDA), manufacturers relabeled these products only for use in children age 4 and older and initiated ongoing educational efforts to reinforce age-appropriate safe use and safe storage.

"The data show what we know to be true: Education and proactive efforts to help parents appropriately use over-the-counter pediatric cough and cold medicines are working," said Barbara Kochanowski, Ph.D., vice president of scientific and regulatory affairs at the Consumer Healthcare Products Association (CHPA). "Through education and packaging and labeling improvements, manufacturers are helping parents choose the right medicine, use the right medicine, and store medicine appropriately to avoid accidental, unsupervised ingestion—the primary cause of the rare reported adverse events involving these medicines."

"Our industry is committed to ensuring the safe use and storage of these medicines," she continued. "The CDC study published today shows these industry initiatives to enhance the safety and safe use of these medicines have had an impact on both adverse drug reactions in infants and toddlers as well as accidental unsupervised ingestions. Already rare, there have been declines in both."

Read in | English | Español | Français | Deutsch | Português | Italiano | 日本語 | 한국어 | 简体中文 | 繁體中文 | Nederlands | Русский | Svenska | Polski
Comments
The opinions expressed here are the views of the writer and do not necessarily reflect the views and opinions of News-Medical.Net.
Post a new comment
Post